Sedation effect from amitriptyline, does it fade?
December 14, 2013 11:17 AM   Subscribe

My neurologist has prescribed amitriptyline (Elavil) for migraine +/- sleep issues. I took the first dose, 10 mg, last night. Today I am Elmer Fudd. I have felt substantially sedated all day, and this is not ok if it stays! I'm trying to decide whether I should continue with another dose tonight, or discontinue & call the doc on Monday. Dr. Google tells me that the half-life of the drug is 10-50 h., so I'm leaning towards no. So, if you have experience with amitriptyline - is the sedative effect an initial one that fades, or will it stay (or get worse)?
posted by Dashy to Health & Fitness (12 answers total) 4 users marked this as a favorite
 
I was on nortriptyline as migraine prophylaxis for about 4-5 days (I literally cannot remember how many days it was, it may even have been a week) and IME it started out bad and got worse until I slept for 18 hours straight and decided to throw it in the trash as soon as I regained consciousness.

The first day I took it I fell asleep on the floor the vestibule of my apartment trying to put my shoes on to go to work. I woke up and it was dark out and yet somehow this did not dissuade me from continuing on the medication. This was an error in judgment.
posted by elizardbits at 11:22 AM on December 14, 2013 [1 favorite]


I took amitriptyline (12mg) and diazepam (1mg) at the same time for 6 months. I was so fatigued, and it just got worse and worse, until finally I got home for Christmas and my mom was so worried about me she took me off both at once. I started sleeping 3 hours less per night instantly. However, I don't know which of the drugs was the problem, possibly both. I did not initially notice a sedation effect, it took time to really build up.
posted by carolr at 12:06 PM on December 14, 2013


From an anonymous commenter:
Hi. I'm on amitriptyline for migraines at a 50mg daily, and I've never had this problem. In general, side effects for many of these drugs do tend to fade, but this is something to ask your doctor about. I wouldn't rely too much on online anecdotes--you'll tend to get the most extreme responses, and not the average person.
posted by restless_nomad at 12:13 PM on December 14, 2013


The sedation effect fades. Took less than a week, which is about the same amount of time it takes for the sedation effect from Benadryl to fade out for me. But I sleep 6-8 hours without it, and 8-10 with. If I try to get by on the same amount of sleep, I'm tired and stupid from not getting enough sleep.
posted by DaveP at 12:14 PM on December 14, 2013


I have been taking it for several years for fibromyalgia/sleep issues, and we found 40mg (4x10mg) to be a very comfortable amount that got *good* sleep so I was spending most days pain-free. I would take it between 8 and 10 pm, and it worked well for years. (The little bit of extra-sleepiness I had in the early days wore off as my body adjusted to it.)

A few months ago, I started experiencing some extreme sleepyness, difficulty waking up, etc, in the mornings. Experimentation led me to discover that skipping the med the night before meant I could wake up easily the next morning... but skipping very many brought the pain RIGHT back, and I was getting gradually more tired because I was not getting good sleep.

A few weeks ago, the doctor recommended, rather than start switching medications immediately, since we knew this one helped the pain (a biggie), and had worked well for so long, that I go back to ONE 10mg tablet a night, and take it earlier - 6-8 pm.

It took a couple of weeks for my body to figure out what the new norm was, but, so far, so good. It isn't perfect pain-wise, but it's better than none, and the sleepiness is mostly gone.

In comparison, at the time I started taking it, I was comparing its effect to that of Tylenol PM and all the other PM non-narcotic painkillers that I'd tried to reduce the pain so I could sleep, or failing that, just plain knock me out... all of which, if taken at 8pm, make me so groggy I was nearly non-functional for a good 20 hours. (The doctor explained to me that the sleep aid part is pretty much Benedryl - which I'd never taken for anything. Good to know that I likely would not react well if I did!)

So... in summary, you might try earlier in the evening, if possible, and keep taking it, because it takes some time to level out in your system and for your body to adjust to it. Just be very aware of whether or not it makes you sleep in those pre-bedtime hours, and don't take that early when it would compromise safety (like driving).
posted by stormyteal at 12:22 PM on December 14, 2013


From a different anon commenter:
You may want to adjust your dosage. When I took amitriptyline for insomnia, 2.5mg did the job for me (of course, it may be different for you). That's ΒΌ the 10mg pill, so you'll need a pill splitter to cut it in half twice. I tended to wake up somewhat groggy in the morning, but it didn't last more than an hour or so, and it was better than the grogginess caused by lack of sleep.
posted by restless_nomad at 12:47 PM on December 14, 2013


It might be too much, it also might be that you're not leaving yourself enough sleep time, especially if you're used to being an insomniac. But I took a tricyclic for awhile and I did notice that the sedation got a bit milder, although it never went away. Still, make sure you are allotting yourself at least a solid 8 hours, and maybe more like 10 to start, because the thing that always gets me is that when I'm having trouble with sleep, I start thinking of myself as the sort of person who only needs 4-6 hours a night, so once I start taking something to sleep I have this idea that it will just let me sleep solidly for six hours... yeah, no.
posted by Sequence at 1:08 PM on December 14, 2013


I took amitriptyline (as I recall, about 20mg per day) for migraines for about two years. I did not experience any fatigue or drowsiness, and certainly not to the extent others here are describing. I did sleep a bit longer than usual (up to about 9 hours from my previous 7-ish) but I always felt alert and awake during the day.
posted by schroedingersgirl at 1:44 PM on December 14, 2013


I'd try a quarter of a pill and see how that works. If it isn't enough, go up to a half pill, and keep fiddling with the dosage until you find the right amount for you.

You might want to stick with the quarter pill only for a few days, until you can see how much of the sedative effect is due to it being a new drug for you.
posted by aryma at 4:34 PM on December 14, 2013


I take this drug for migraines too. I started at 10mg, and am now at 30 with the intention of increasing it again. Each time I increased the dose, I was a bit slower for the next two weeks. The first day after was always the worst, and it faded over time. That being said, I do like to sleep a bit more than I normally do, but probably no more than an extra hour.

Please don't be scared off by people who've had really bad reactions. You're not giving the drug a fair shot if you don't take it for at least a couple weeks. If seven days go by and you still feel equally terrible, stop taking it. It's only a week of your life.

Two other things to note:

-- 2.5 mg is NOT ENOUGH for migraines. Don't cut the pill in half because the doctor prescribed that dosage for a reason. I would really advocate sticking with it, because the reward for toughing it out might be no more migraines. Doesn't that sound amazing? It did to me.

-- You will also probably have a lower tolerance for alcohol, and that fades like the sleepiness. I would suggest not drinking for a week or two.
posted by hyperion at 5:36 PM on December 14, 2013


I remember that it would knock me out a lot during the first few months I took it. The sudden "sleep attacks" did lessen eventually, and I don't think the drug has made me sleepy for a long while. In fact, now I'm back to being an insomniac. (I take the drug for other reasons.)
posted by Ursula Hitler at 10:03 PM on December 14, 2013


you may want to adjust your dosage. you may also want to take it slightly earlier in the day. so if you took it right before bed, take it like 2 hours before bed, as long as you're in for the night.

i took it for migraines, and while it didn't do shit for me for that, it did give me wicked dry mouth and make me dizzy for the 6mos i was taking it (though didn't put 2 and 2 together on that until i stopped taking it).

you need to take it for at least 1-2 weeks to give it a fair shake. unless you have an allergic reaction or a really terrible side effect, stick with it. it might work for you, it might not.
posted by misanthropicsarah at 6:52 PM on December 15, 2013


« Older How expensive is Tokyo, REALLY?   |   Rice and Beans Newer »
This thread is closed to new comments.